California, 2010

Damaging Wind in California, September 30, 2010

September 30, 2010 · NWS VEF · 1 event in 1 county or zone

Isolated thunderstorms developed over the Mojave Desert on the morning of the 30th. One storm produced briefly high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Isolated thunderstorms developed over the Mojave Desert on the morning of the 30th. One storm produced briefly high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 30, 2:25 AM PST, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 30, 2:25 AM PST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 AM PDT THU SEP 30 2010

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
WILL PRODUCE A SOUTHERLY FLOW WITH INCREASING MOISTURE ACROSS THE
REGION THROUGH THE WEEKEND. THIS WILL LEAD TO ISOLATED SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA TODAY. SHOWER AND
THUNDERSTORM COVERAGE WILL EXPAND ACROSS SOUTHERN NEVADA AND
NORTHWEST ARIZONA FRIDAY THROUGH SUNDAY AS THE SYSTEM SLOWLY MOVES
INLAND. A SIGNIFICANT COOL DOWN WILL OCCUR BY THE MIDDLE OF NEXT
WEEK WITH TEMPERATURES WELL BELOW NORMAL.
&&

.SHORT TERM...SATELLITE SHOWS AN AREA OF ENHANCED CLOUDS DRIFTING
NORTHWEST ACROSS SAN BERNARDINO COUNTY EARLY THIS MORNING...WHILE A
NEW CLUSTER OF THUNDERSTORMS WAS DEVELOPING OVER IMPERIAL COUNTY.
THE AREA IS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE THAT WILL
MOVE NORTHWEST ACROSS SAN BERNARDINO AND INYO COUNTIES TODAY. RADAR
IS DETECTING SOME HIGHER RETURNS INDICATIVE OF LIGHT RAIN STRETCHING
FROM NEAR ESSEX...SOUTH INTO RIVERSIDE COUNTY. MODELS CONTINUE TO BE
IN GOOD AGREEMENT THROUGH SATURDAY NIGHT. AN UPPER LOW WILL REMAIN
OFF THE SOUTHERN CALIFORNIA COAST THROUGH SATURDAY BEFORE BEING
KICKED INLAND SATURDAY NIGHT. MOISTURE WILL CONTINUE TO CIRCULATE
AROUND THE LOW AS WELL AS ADVECT IN FROM THE SOUTH. 00Z MODELS ARE
SLIGHTLY MORE AGGRESSIVE INDICATING HIGHER POPS WHILE EXPANDING QPF
AMOUNTS ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA FRIDAY AND
SATURDAY. FOLLOWED SUIT AND INCREASED POPS ACROSS SOUTHEAST
CALIFORNIA TODAY AND AREAWIDE FRIDAY THROUGH SATURDAY NIGHT. ALSO
THERE IS A CHANGE IN THOUGHT ABOUT PRECIPITATION AMOUNTS. MOISTURE
LOOKS TO BE MORE PLENTIFUL WHILE LOBES OF VORTICITY ROTATING AROUND
THE LOW PRODUCE ISOLATED THUNDERSTORMS ACCOMPANIED BY HIGHER RAIN
RATES. YESTERDAY AFTERNOON NEARLY A QUARTER OF AN INCH FELL AT
MORONGO VALLEY. TODAY SHOULD BE THE LAST DAY WITH NEAR RECORD HIGH
TEMPERATURES AT SOME STATIONS WILL LOWER TEMPERATURES FRIDAY AND
SATURDAY DUE TO THICKER CLOUD COVER AND PRECIPITATION.

.LONG TERM...ANYONE AWAITING AUTUMN (IN TERMS OF WEATHER THAT FEELS
LIKE IT) WILL GET THEIR WISH NEXT WEEK. A NEGATIVELY TILTED UPPER
LEVEL TROUGH SWINGS INTO THE WEST COAST ON SUNDAY. MID-LEVEL
MOISTURE WILL ALREADY BE IN PLACE COURTESY OF WHAT GOT PUSHED
NORTHWARD THIS WEEK AND AS THE TROUGH TAPS INTO THIS MOISTURE IT
SHOULD SET OFF SCATTERED SHOWERS AND THUNDERSTORMS ON SUNDAY WITH
THE HIGHEST CHANCES FROM A LINE FROM RACHEL TO LAS VEGAS TO LAKE
HAVASU CITY EASTWARD AS THESE AREAS WILL BE AHEAD OF THE TROUGH AXIS
AND IN AN AREA WITH THE BEST INSTABILITY (THE GFS SHOWS LI/S
EXCEEDING -3 OVER PARTS OF MOHAVE COUNTY SUNDAY AFTERNOON). BY
SUNDAY NIGHT THE TROUGH AXIS IS FORECAST TO MOVE INTO NEVADA AND THE
MODELS HAVE ALL COME INTO MUCH BETTER AGREEMENT WITH THE IDEA OF
CLOSING OFF A BIG COLD UPPER LOW MONDAY NIGHT INTO TUESDAY
MORNING...HOWEVER WHERE THIS LOW FORMS AND ULTIMATELY MOVES VARIES
GREATLY BY MODEL. FOR SUNDAY NIGHT INTO MONDAY WE SHOULD STILL SEE
THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS AROUND WITH THUNDER
MORE LIKELY (EVEN AT NIGHT) IF THE CENTER OF THE LOW IS CLOSER TO
US. THE GREATEST POPS WERE KEPT ACROSS THE NORTHERN HALF OF THE AREA
WITH THE HIGHEST VALUES IN LINCOLN COUNTY WHICH IS MOST LIKELY TO BE
UNDER OR NORTHEAST OF THE CENTER OF THE LOW. HIGH TEMPS WILL TUMBLE
FROM AROUND 3 DEGREES ABOVE NORMAL SUNDAY TO NEAR NORMAL MONDAY. ONE
CONCERN MONDAY WILL HOW MUCH WIND IS PRESENT AS MODELS ALL SHOW 30
KT WINDS AT SOME POINT AT 700 MB CROSSING THE AREA AS THE TROUGH
AXIS DIGS SOUTH WHICH COULD MIX DOWN TO THE SURFACE. THUS I HAVE
BUMPED UP WINDS TO ALLOW FOR BREEZY SOUTHWEST WINDS ACROSS MUCH OF
THE AREA THEN.

FROM TUESDAY ONWARDS WITH THE MODELS NOW CONVERGING ON THE IDEA OF
THE BIG COLD LOW COMING THE QUESTION NOW TURNS TO WHERE THE LOW
ULTIMATELY TRACKS. THE 00Z ECMWF AND GEM ARE MUCH SLOWER THAN THE
00Z OPERATIONAL GFS AND MOST GFS ENSEMBLES WHICH MOVE THE LOW
FURTHER EAST TOWARDS UTAH WHILE THE ECMWF AND GEM KEEP IT OVER
CALIFORNIA. POPS WERE KEPT IN WITH THE GREATEST CHANCES OVER EASTERN
AREAS WHICH ARE MORE LIKELY TO BE UNDER OR EAST OF A LOW CENTER.
POPS IN WESTERN AREAS ARE A TOUGHER CALL AS IF THE LOW STAYS FURTHER
EAST THAN THESE AREAS WILL BE DRIER. FOR NOW I OPTED TO KEEP
BROADBRUSH POPS IN AS THE MODELS WILL LIKELY STILL VARY IN THE
PLACEMENT OF THE LOW FOR A FEW MORE RUNS. SNOW LEVELS COULD DROP AS
LOW AS 7500 FEET BY TUESDAY AND IF ANY SHOWERS ARE AROUND SOME SNOW
MAY OCCUR ON MT CHARLESTON THEN DOWN TO TOWN LEVEL. TEMPS WERE
LOWERED ACROSS THE BOARD WITH HIGHS DROPPING TO ABOUT 10 DEGREES
BELOW NORMAL AND IF THE LOW CENTER IS ON TOP US IT WILL BE EVEN
COLDER. ECMWF STANDARDIZED 500 MB HEIGHT ANOMALIES ARE -3 FOR THIS
EVENT. I RECALL A COLD UPPER LOW IN MID-OCTOBER 2008 WHERE WE
DROPPED INTO THE 60S FOR HIGHS IN VEGAS AND GOT SOME VERY LOW
ELEVATION SNOW (SNOW FLURRIES ACTUALLY FELL IN SUMMERLIN AND BISHOP
IN THAT EVENT). IF THIS LOW IS RIGHT ON TOP OF US WE COULD PULL OFF
SOMETHING SIMILAR THIS TIME AROUND TEMP-WISE. BY THE END OF NEXT THE
LOW DEPARTS EAST AT SOME POINT AND WE SHOULD WARM UP AND DRY OUT.
&&

.AVIATION...FOR MCCARRAN...SCT-BKN CLOUDS AOA 15K FEET THROUGH
TONIGHT WITH OVC CONDITIONS AT TIMES. WINDS WILL FOLLOW DIURNAL
DIRECTIONAL TRENDS THROUGH TONIGHT AT SPEEDS OF 10 KTS OR LESS.
THERE WILL BE A SLIGHT CHANCE FOR SHRA FROM FRIDAY AFTERNOON THROUGH
MONDAY AS AN UNSETTLED WEATHER PATTERN REMAINS OVER THE SOUTHWESTERN
U.S.. CIGS OF AT LEAST 8K-12K FEET LOOK LIKELY THEN.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT-BKN CLOUDS AOA 15K FEET THROUGH TONIGHT WITH OVC
CONDITIONS AT TIMES EXCEPT OVER SAN BERNARDINO COUNTY AND THE
EASTERN SOUTHERN SIERRA WHERE CIGS AS LOW AS 8K-12K FEET ARE
POSSIBLE AT TIMES ALONG WITH AN ISOLATED SHRA OR TSRA. WINDS WILL
FOLLOW DIURNAL DIRECTIONAL TRENDS WITH SOME AREAS ACROSS THE
SOUTHERN GREAT BASIN SUCH AS KBIH SEEING GUSTS TO AROUND 15 KTS THIS
AFTERNOON AS WINDS PICK UP FROM THE SOUTH. THE CHANCE FOR SHRA AND
TSRA WILL SPREAD NORTHWARD FRIDAY AND INCREASE OVER THE WEEKEND
ACROSS THE AREA AS AN UNSETTLED WEATHER PATTERN SETS UP.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 30, 4:27 AM PST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
527 AM PDT THU SEP 30 2010

AZZ001>003-036-CAZ519>527-NVZ014>022-011000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
527 AM PDT THU SEP 30 2010 /527 AM MST THU SEP 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN IS POSSIBLE WITH ISOLATED THUNDERSTORMS OVER
THE HIGH DESERT OF SAN BERNARDINO COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ENTIRE AREA FRIDAY THROUGH SUNDAY AS A LOW PRESSURE SYSTEM OFF
THE SOUTHERN CALIFORNIA COAST FINALLY MOVES INLAND. LOCALLY HEAVY
RAIN IS POSSIBLE WITH STRONGER THUNDERSTORMS. FALL LIKE
TEMPERATURES FINALLY ARRIVE BY THE MIDDLE OF NEXT WEEK WITH
READING WELL BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PIERCE

The radar

The Santa Ana Mts radar (KSOX), 116 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
September 30, 8:15 AM PST
Where
San Bernardino County, 1.34 mi ESE of Yucca Vly
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
34.110, -116.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262368.